Beauty Clinic: I'm worried about antiperspirant ingredients
Q. My friend has a real perspiration problem and now uses a product that promises at least five days protection. This works for her but she is worried about the ingredients. Can you clarify? A. The most usual concern with antiperspirants is that they contain aluminium salts (listed as aluminium chloride on the label). These have been linked to a possible increased risk of breast cancer. However, Dr. Marisa Weiss, a Philadephia, America-based breast cancer oncologist, explains on the website www.breastcancer.org that research is not conclusive. ‘Based on what we know today, the answer is stuck at “probably not” or “maybe”.’
The possible link is that the aluminium in the product may be absorbed into the lymph nodes, possibly via shaving nicks in the armpits, build up over time and damage cells in ways that lead to cancer. Antiperspirants do warn you not to use them on broken skin, and to stop if there is any sensitivity.
Dr. Weiss explains the known facts in some detail, so we suggest your friend reads that. There are other possible problems linked to aluminium exposure in general, including an increased risk of Alzheimer’s disease, although again this is not proven.
If your friend is concerned, it might be wise to switch to a daily product and not to apply it immediately after shaving. Dr. Weiss suggests showering and shaving armpits at night, then apply antiperspirant in the morning after any skin irritation has ceased.
Some years ago, consultant oncologist Professor Robert Thomas, author of Lifestyle After Cancer, wrote that ‘women who have had breast cancer should really consider not using antiperspirants or deodorants – even otherwise healthy women should also think twice about it.’ While he was clear that ‘there is no clear proof that antiperspirants or deodorants cause cancer but … it seems sensible to be cautious and not take unnecessary risks’.
However, for women who suffer hyperhidrosis, the medical term for excessive sweating, it is very hard to give up a product that prevents this condition, which often causes distress and embarrassment. We do suggest that your friend consults her GP and discuss possible options such as Botox. There is more information and also advice on minimising the problem on NHS Choices (Search for hyperhidrosis).